Tennessee, 2011

Winter Storm and Winter Weather in Tennessee, January 25 to 26, 2011

January 25 to 26, 2011 · NWS MEG · 20 events in 20 counties and zones

A low pressure system developed along the Louisiana Coast during the day on January 25th, 2011 and moved northeast into Georgia. Rain associated with the system transitioned to snow across the Mid-South during the evening hours.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system developed along the Louisiana Coast during the day on January 25th, 2011 and moved northeast into Georgia. Rain associated with the system transitioned to snow across the Mid-South during the evening hours. Total snow accumulation across West Tennessee was 1 to 4 inches. The Tennessee Highway Patrol responded to at least 28 accidents of which 4 had injuries. Another 14 motorists were stranded along the road as a result of the snow. An additional 20 accidents occurred in Weakley County alone with another 17 in Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 25, 4:09 PM CST, 51 minutes earlier.

Area forecast discussion, Jan 25, 4:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CST TUE JAN 25 2011

.DISCUSSION...

CURRENTLY...A DEVELOPING 1007 MB SURFACE LOW IS CENTERED NEAR
MOBILE ALABAMA THIS AFTERNOON WHILE A POTENT 500 MB LOW IS MOVING
TOWARD THE MID SOUTH. PRECIPITATION CONTINUES TO ROTATE INTO THE
MID SOUTH ON THE BACKSIDE OF THE SURFACE LOW AND IN ADVANCE OF THE
UPPER LOW. COLDER AIR IS BEGINNING TO FILTER IN AS RAIN HAS
ALREADY CHANGED TO SNOW ACROSS PARTS OF EASTERN ARKANSAS. TEMPS RANGE
FROM THE MID 30S ACROSS EASTERN ARKANSAS TO MID 40S NORTHEAST
MISSISSIPPI.

TONIGHT...MAJOR WINTER STORM TO IMPACT THE REGION OVERNIGHT. 12Z
GUIDANCE IS ALL IN PRETTY GOOD AGREEMENT WITH A SURFACE LOW
TRACKING ENE TOWARD THE SE ATLANTIC COAST WHILE A LAGGING UPPER
LOW TRACKS ALONG OR JUST SOUTH OF THE TN/MS BORDER. EXPECT DEEP
MOISTURE...THROUGHOUT THE DENDRITIC GROWTH ZONE...AND STRONG UVVS
ALONG AND NORTH OF THE UPPER LOW TRACK. A BAND OF PRECIPITATION WILL
ANCHOR ITSELF IN A WSW-ENE ORIENTATION ACROSS THE MID SOUTH...MUCH
LIKE CURRENT RADAR IMAGERY INDICATES. THIS BAND WILL PROBABLY
REMAIN STATIONARY THROUGH MUCH OF THE EVENING. AS COLDER AIR MOVES
IN AND VERTICAL MOTIONS INTENSIFY THE COLUMN WILL COOL AND RAIN
WILL CHANGE TO SNOW QUICKLY LATE THIS AFTERNOON INTO THIS
EVENING. AS PREVIOUSLY MENTIONED THIS IS ALREADY HAPPENING ACROSS
EASTERN ARKANSAS AND JUST GOT A CALL FROM TUNICA MS THAT THERE ARE
SWITCHING OVER AS WELL. THE ONGOING FORECAST REALLY LOOKS GOOD.
CURRENT THINKING IS THAT THE HEAVIEST SNOW AXIS MAY STRETCH A LITTLE
FURTHER NORTH AND EXPANDED THE WARNING A FEW COUNTIES NORTHWARD.
ALSO EXPANDED THE ADVISORY INTO JBR AND THE BOOTHEEL. NOT REALLY
POSITIVE ABOUT THIS BUT 12Z MODELS INDICATE MORE QPF IN THIS AREA
THAN PREVIOUS RUNS AND CURRENT RADAR IMAGERY SEEMS TO INDICATE
THAT THIS IS A GOOD IDEA.

SINCE HEAVIEST PRECIP BAND WILL ANCHOR SOMEWHERE NEAR I-40 AND
HEAVIEST SNOW TENDS TO STAY NORTH OF UPPER LOW TRACK THERE MAY BE
A LITTLE LESS SNOW ACROSS NORTH MISSISSIPPI SOUTH OF AN OXFORD TO
TUPELO LINE THAN PREVIOUSLY THOUGHT. IT LOOKS LIKE THE WARNING
AREA SHOULD RECEIVE 3 TO 6 INCHES WITH LOCALLY HIGHER AMOUNTS
POSSIBLE IN THE HEAVIEST BANDS. THE ADVISORY AREA WILL RECEIVE 1
TO 3 INCHES WITH THE HIGHER AMOUNTS IN COUNTIES BORDERING THE
WARNING. AREAS ALONG AND SOUTH OF AN OXFORD TO TUPELO LINE WILL
PROBABLY RECEIVE LESS THAN AN INCH BUT WILL LEAVE THE ADVISORY AS
IS FOR NOW. SNOW WILL TAPER OFF AROUND MIDNIGHT WEST OF THE
MISSISSIPPI RIVER TO AROUND 6 AM ALONG THE TN RIVER.

WEDNESDAY....SYSTEM PULLS QUICKLY EAST AND SKIES WITH CLEARING
SKIES FROM WEST TO EAST. NO ARCTIC AIR BEHIND THIS SYSTEM THOUGH TEMPS
WILL STAY BELOW NORMAL THANKS TO MELTING SNOW COVER.

THURSDAY THROUGH FRIDAY...GENERALLY FOLLOWED THE GFS SINCE IT WAS
FAIRLY CONSISTENT WITH THE PREVIOUS FORECAST. THERE ARE MAJOR
DIFFERENCES IN THE EXTENDED MODELS TOWARD BEGINNING OF NEXT WEEK
WITH THE ARRIVAL OF THE NEXT ARCTIC AIRMASS.

LOOKS LIKE A WARMING TREND UNDER WSW SURFACE FLOW FOR THU AND FRI.
WILL PROBABLY STILL BE MELTING SNOW THURSDAY SO HIGH WILL STILL BE
BELOW NORMAL BUT FRIDAY LOOKS MILD WITH 850 MB TEMPS OF +6C AND
SURFACE TEMPS IN THE UPPER 40S TO MID 50S. A WEAK SURFACE FRONT
WILL PASS THROUGH FRIDAY NIGHT WITH WITH A SLIGHTLY COOLER AIRMASS
FOR THE WEEKEND. SUNDAY INTO MONDAY AN ARCTIC FRONT MAY PUSH INTO
THE REGION WITH MUCH COLDER AIR. FOR NOW WENT WITH THE MEX
GUIDANCE THOUGH CONFIDENCE REMAINS LOW DUE TO THE TREMENDOUS
DIFFERENCES BETWEEN THE GFS AND THE ECMWF. THE ECMWF IS MUCH
SLOWER WITH THE ARRIVAL OF ARCTIC AIR.

SJM

&&

.AVIATION...

18Z TAF CYCLE

IFR CEILINGS WILL PERSIST OVER MOST OF THE FORECAST AREA THROUGH
MOST OF THE FORECAST PERIOD. THE ONLY EXCEPTION WILL BE KJBR WHERE
MAINLY VFR CEILINGS WILL BE FOUND. RAIN WILL CONTINUE ACROSS MUCH
OF THE FORECAST AREA THROUGH THIS AFTERNOON AND THEN CHANGE OVER
TO SNOW. SNOW SHOULD PERSIST THROUGH THE EVENING AND OVERNIGHT
HOURS BEFORE ENDING WEDNESDAY MORNING. WINDS WILL BE MAINLY
NORTHWEST AT 5 TO 10 KNOTS THROUGH THE FORECAST PERIOD.

AN AIRPORT WEATHER WARNING FOR SNOW MAY BE REQUIRED AT KMEM LATER
THIS EVENING.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  28  40  29  43 / 100  10  10  10
MKL  28  35  24  40 / 100  10  10  10
JBR  26  38  26  42 /  60   0  10  10
TUP  31  43  25  47 /  90  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR PHILLIPS.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-POINSETT-ST. FRANCIS.

MO...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-
     PEMISCOT.

MS...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR COAHOMA.

     WINTER WEATHER ADVISORY UNTIL 3 AM CST WEDNESDAY FOR DESOTO-
     PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 6 AM CST
     WEDNESDAY FOR CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-
     MONROE-PONTOTOC-PRENTISS-TISHOMINGO-UNION-YALOBUSHA.

     WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR ALCORN-BENTON
     MS-MARSHALL-TIPPAH.

TN...WINTER WEATHER ADVISORY UNTIL 3 AM CST WEDNESDAY FOR SHELBY-
     TIPTON.

     WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-MADISON-MCNAIRY-WEAKLEY.

     WINTER WEATHER ADVISORY UNTIL 3 AM CST WEDNESDAY FOR DYER-LAKE-
     LAUDERDALE-OBION.

&&
Hazardous weather outlook, Jan 25, 3:25 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CST TUE JAN 25 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-261300-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
325 PM CST TUE JAN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR TONIGHT FOR AREAS BOUNDED BY
A MARTIN TENNESSEE TO SOMERVILLE TENNESSEE TO HOLLY SPRINGS
MISSISSIPPI TO SAVANNAH TENNESSEE LINE. THIS INCLUDES MOST OF WEST
TENNESSEE...INCLUDING MUCH OF THE INTERSTATE 40 CORRIDOR...AND PARTS
OF FAR NORTHERN MISSISSIPPI. A WINTER WEATHER ADVISORY IS IN EFFECT
TONIGHT FOR AREAS SURROUNDING THE WINTER STORM WARNING...INCLUDING
MOST OF THE MEMPHIS METRO AREA. EXTREME NORTHEAST ARKANSAS IS NOT IN
THE ADVISORY AREA. CONSULT THE WINTER STORM WARNING AND WINTER
WEATHER ADVISORY PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SENDING
SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS WOULD
BE APPRECIATED.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 4 winter storm. Local standard time, as filed.

Winter Weather, Obion

When
January 25, 5:00 PM CST to 10:00 PM CST
Where
Obion forecast zone
Reported by
Trained Spotter
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

One to two inches of snow fell in Obion County.

Winter Weather, Lake

When
January 25, 5:00 PM CST to 10:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

One to two inches of snow fell in Lake County.

Winter Weather, Dyer

When
January 25, 5:00 PM CST to 10:00 PM CST
Where
Dyer forecast zone
Reported by
Trained Spotter
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

An inch of snow fell in Dyer County.

Winter Weather, Lauderdale

When
January 25, 5:00 PM CST to 10:00 PM CST
Where
Lauderdale forecast zone
Reported by
Trained Spotter
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Two inches of snow fell in Lauderdale County.

Winter Weather, Tipton

When
January 25, 5:00 PM CST to 10:00 PM CST
Where
Tipton forecast zone
Reported by
Trained Spotter
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Two inches of snow fell in Tipton County.

Winter Weather, Shelby

When
January 25, 5:00 PM CST to 10:00 PM CST
Where
Shelby forecast zone
Reported by
Trained Spotter
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

One to two inches of snow fell in Shelby County.

Winter Weather, Fayette

When
January 25, 5:00 PM CST to 10:00 PM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Two inches of snow fell in Fayette County.

Winter Weather, Haywood

When
January 25, 5:00 PM CST to 10:00 PM CST
Where
Haywood forecast zone
Reported by
Trained Spotter
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Two inches of snow fell in Haywood County.

Winter Weather, Crockett

When
January 25, 5:00 PM CST to 10:00 PM CST
Where
Crockett forecast zone
Reported by
Trained Spotter
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Two inches of snow fell in Crockett County.

Winter Weather, Weakley

When
January 25, 5:00 PM CST to January 26, 12:00 AM CST
Where
Weakley forecast zone
Reported by
Trained Spotter
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

One to two inches of snow fell in Weakley County.

Winter Weather, Gibson

When
January 25, 5:00 PM CST to January 26, 12:00 AM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

One to two inches of snow fell in Gibson County.

Winter Weather, Madison

When
January 25, 5:00 PM CST to January 26, 12:00 AM CST
Where
Madison forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

One to two inches of snow fell in Madison County.

Winter Weather, Hardeman

When
January 25, 5:00 PM CST to January 26, 12:00 AM CST
Where
Hardeman forecast zone
Reported by
Trained Spotter
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

One to two inches of snow fell in Hardeman County.

Winter Weather, McNairy

When
January 25, 5:00 PM CST to January 26, 12:00 AM CST
Where
McNairy forecast zone
Reported by
Trained Spotter
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Two inches of snow fell in McNairy County.

Winter Weather, Decatur

When
January 25, 5:00 PM CST to January 26, 12:00 AM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

One to two inches of snow fell in Decatur County.

Winter Weather, Hardin

When
January 25, 5:00 PM CST to January 26, 12:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

One to two inches of snow fell in Hardin County.

Winter Storm, Carroll

When
January 25, 5:00 PM CST to January 26, 5:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Two to three inches of snow fell in Carroll County.

Winter Storm, Chester

When
January 25, 5:00 PM CST to January 26, 5:00 AM CST
Where
Chester forecast zone
Reported by
Trained Spotter
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Three inches of snow fell in Chester County.

Winter Storm, Henderson

When
January 25, 5:00 PM CST to January 26, 5:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Two to three inches of snow fell in Henderson County.

Winter Storm, Henry

When
January 25, 5:00 PM CST to January 26, 5:00 AM CST
Where
Henry forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Two to five inches of snow fell in Henry County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279244, 279245, 279246, 279247, 279248, 279249, 279250, 279251, 279252, 279253, 279254, 279255, 279256, 279257, 279258, 279259, 279260, 279261, 279262, 279263.